Venous thromboembolism (VTE) is an unfortunate complication for patients already facing a cancer diagnosis. Cancerous cells promote VTE by releasing prothrombotic factors and causing inflammation, and through local cell necrosis.
Many cancer patients are also at risk due to venous stasis from inactivity, advanced age, and/or multiple comorbidities. The term "venous thromboembolism" encompasses superficial venous thrombosis (SVT), deep vein thrombosis (DVT), and pulmonary embolism (PE).1
I recently saw two patients who found themselves with this new diagnosis:
Case 1. 73 y.o. female with widespread metastatic adenocarcinoma of unknown primary, presenting for chemotherapy. She has documented lymphedema in the right lower extremity due to enlarged inguinal lymph nodes. On this day she was complaining of new pain in her right calf along with warmth and pruritus. Doppler study confirmed a new DVT.
Case 2. 52 y.o. female, non-smoker, with metastatic non-small cell lung cancer, calling the office reporting swelling and pain in both lower extremities; unable to ambulate. Lower extremity Doppler confirmed bilateral DVTs in the femoral veins extending up to the inferior vena cava (IVC).
With the exception of SVT, patients otherwise diagnosed with VTE should begin anticoagulation immediately. The NCCN and ASCO recommend using Low-Molecular-Weight Heparin (LMWH), Arixtra (Fondaparinux), or Unfractionated Heparin (UH) up front.2 Some things to consider when beginning therapy:
- Inpatient/outpatient setting
- Renal function
- Patient ability to administer drug
Once the patient is stable on one of the above agents (sometimes even the same day) they may also be started on Coumadin, an oral vitamin-K antagonist. Coumadin is widely used because it is a tablet rather than an injectable, but it carries with it complexities for the patient and healthcare provider.
Patients often have a target INR of 2-3, which their Coumadin dose centers around. Initially “bridging therapy” is necessary, in which the patient is on both an injectable/IV therapy plus Coumadin until the INR is therapeutic, at which time the injectable/IV treatment is then discontinued.
Coumadin interacts with multiple medications and is also affected by diet. Cancer patients frequently take antibiotics or anti-fungal medications, which can strongly interact. Consistent diet in vitamin-K-rich foods and limiting/avoiding alcohol is also key. These influences often lead to fluctuations in the INR level, sometimes on a weekly basis, with potential for the INR to be sub-therapeutic (risk for repeated clot) or supra-therapeutic INR (risk for bleeding).
Regardless of the treatment chosen, anticoagulation for a new VTE is recommended for at least three months, with the NCCN recommending indefinite treatment in cancer patients with active disease or persistent risk factors.2 While we must be cautious in using LMWH in patients with renal impairment, the NCCN otherwise recommends using dalteparin (LMWH) once daily for chronic treatment, as evidence has shown lowest incidence of recurrent DVT with this agent.1
In our practice we lean heavily on Coumadin therapy for long-term anticoagulation, if for no other reason than the fact it is an oral agent versus daily injection. However, in writing this I now realize that perhaps we have some work to do in re-thinking how we treat our patients to offer the best therapy to avoid repeated VTE.
As for my two patients, Case 1 had a straightforward, localized new clot, and we began Arixtra along with initiating Coumadin 5mg daily. Once her INR is between 2 and 3 we’ll discontinue Arixtra and continue weekly labs until she is stable for a consistent time period. With Case 2, she had extensive clots and potentially a life-threatening situation with impending PE. She was therefore admitted to the hospital and initiated on a Heparin drip. She had an IVC filter placed and was switched over to daily Arixtra.
As nurses, we play a key role in educating patients about anticoagulation therapy. For those on injectable medication, we must teach proper drug administration and monitor renal function closely. For those on oral therapy, they need education about drug interactions and dietary modification. For all these patients, they need to know signs and symptoms of bleeding such as bloody urine, black/tarry stools, coffee-ground emesis, and signs of potential VTE recurrence (e.g., unilateral extremity swelling/pain/redness, sudden shortness of breath). As always, nurses can be the key factor between a patient doing well or doing poorly in medical management of a clinical problem.
- Thompson, L.A., & Miryoung, K. (2012). Using anticoagulants to treat chemotherapy-related VTE. http://www.oncologynurseadvisor.com Accessed August 11, 2012.
- National Comprehensive Cancer Network. NCCN clinical practice guidelines in oncology: venous thromboembolic disease. Version 2.2011. http://www.nccn.org/professionals/physician_gls/pdf/vte.pdf Accessed August 17, 2012.